Alert archive / Washington / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Seattle, WA

January 10, 2018

NWS Seattle, WA issued this winter storm warning at Jan 10, 2018, 9:50 AM PST. It took effect at Jan 10, 2018, 10:00 PM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 9:50 AM PST (17:50 UTC)
In effect from
Jan 10, 2018, 10:00 PM PST
Expired
Jan 11, 2018, 10:00 PM PST
In force
24 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

265 
WWUS46 KSEW 101750
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
950 AM PST Wed Jan 10 2018

WAZ567>569-110200-
/O.UPG.KSEW.WS.A.0001.180111T1200Z-180112T0600Z/
/O.NEW.KSEW.WS.W.0001.180111T0600Z-180112T0600Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
Including Concrete, Hamilton, Lyman, Maple Falls, Deming, 
Mount Baker Ski Area, Newhalem, Darrington, Baring, Stevens Pass,
Skykomish, Snoqualmie Pass, Morton, Ashford, Packwood, Randle, 
Paradise, Longmire, and Crystal Mountain Ski Area
950 AM PST Wed Jan 10 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 10 to 20 inches.

* WHERE...Cascade mountains around pass level and above.

* WHEN...From 10 PM this evening to 10 PM PST Thursday. Heaviest
  snow will fall during the day on Thursday. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ513-110200-
/O.NEW.KSEW.WW.Y.0003.180111T0600Z-180112T0600Z/
Olympics-
Including Amanda Park, Quinault, and Hurricane Ridge
950 AM PST Wed Jan 10 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 8 to 12 inches. 

* WHERE...Olympic mountains above 4000 feet, including Hurricane
  Ridge.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
3 follow-up statements
345 
WWUS46 KSEW 110132
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
532 PM PST Wed Jan 10 2018

WAZ567-111300-
/O.CON.KSEW.WS.W.0001.180111T0600Z-180112T0600Z/
Cascades of Whatcom and Skagit Counties-
Including Mount Baker Ski Area
532 PM PST Wed Jan 10 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST THURSDAY ABOVE 2500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 10 to 20 inches.

* WHERE...Cascade mountains around pass level and above.

* WHEN...From 10 PM this evening to 10 PM PST Thursday. Heaviest 
  snow will fall during the day on Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ568-111300-
/O.CON.KSEW.WS.W.0001.180111T0600Z-180112T0600Z/
Cascades of Snohomish and King Counties-
Including Stevens Pass
532 PM PST Wed Jan 10 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST THURSDAY ABOVE 3500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 10 to 20 inches.

* WHERE...Cascade mountains around pass level and above.

* WHEN...From 10 PM this evening to 10 PM PST Thursday. Heaviest 
  snow will fall during the day on Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ569-111300-
/O.CON.KSEW.WS.W.0001.180111T0600Z-180112T0600Z/
Cascades of Pierce and Lewis Counties-
Including Paradise and Crystal Mountain Ski Area
532 PM PST Wed Jan 10 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST THURSDAY ABOVE 4000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 10 to 20 inches.

* WHERE...Cascade mountains around pass level and above.

* WHEN...From 10 PM this evening to 10 PM PST Thursday. Heaviest 
  snow will fall during the day on Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ513-111300-
/O.CON.KSEW.WW.Y.0003.180111T0600Z-180112T0600Z/
Olympics-
532 PM PST Wed Jan 10 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 PM PST THURSDAY ABOVE 4000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 8 to 12 inches.

* WHERE...Olympic mountains above 4000 feet, including Hurricane 
  Ridge.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
674 
WWUS46 KSEW 111213
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
413 AM PST Thu Jan 11 2018

WAZ567-112015-
/O.CON.KSEW.WS.W.0001.000000T0000Z-180112T0600Z/
Cascades of Whatcom and Skagit Counties-
Including Mount Baker Ski Area
413 AM PST Thu Jan 11 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 2500 FEET...

* WHAT...Heavy snow. Plan on difficult travel conditions. 
  Additional snow accumulations of 8 to 16 inches are expected.

* WHERE...Cascade mountains around pass levels and above.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ568-112015-
/O.CON.KSEW.WS.W.0001.000000T0000Z-180112T0600Z/
Cascades of Snohomish and King Counties-
Including Stevens Pass
413 AM PST Thu Jan 11 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 3500 FEET...

* WHAT...Heavy snow. Plan on difficult travel conditions.
  Additional snow accumulations of 10 to 20 inches are expected.

* WHERE...Cascade mountains around pass level and above.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ569-112015-
/O.CON.KSEW.WS.W.0001.000000T0000Z-180112T0600Z/
Cascades of Pierce and Lewis Counties-
Including Paradise and Crystal Mountain Ski Area
413 AM PST Thu Jan 11 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 4000 FEET...

* WHAT...Heavy snow. Plan on difficult travel conditions.
  Additional snow accumulations of 12 to 24 inches are expected.

* WHERE...Cascade mountains around pass level and above.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ513-112015-
/O.CON.KSEW.WW.Y.0003.000000T0000Z-180112T0600Z/
Olympics-
413 AM PST Thu Jan 11 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 4000 FEET...

* WHAT...Snow, heavy at times. Plan on difficult travel
  conditions. Additional snow accumulations of 6 to 11 inches are
  expected.

* WHERE...Olympic mountains above 4000 feet, including Hurricane
  Ridge.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
275 
WWUS46 KSEW 112000
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
1200 PM PST Thu Jan 11 2018

WAZ567-120600-
/O.CON.KSEW.WS.W.0001.000000T0000Z-180112T0600Z/
Cascades of Whatcom and Skagit Counties-
Including Mount Baker Ski Area
1200 PM PST Thu Jan 11 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 2500 FEET...

* WHAT...Heavy snow. Plan on difficult travel conditions. 

* WHERE...Cascade mountains around pass levels and above.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Total snow from this frontal system will 10
  to 20 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ568-120600-
/O.CON.KSEW.WS.W.0001.000000T0000Z-180112T0600Z/
Cascades of Snohomish and King Counties-
Including Stevens Pass
1200 PM PST Thu Jan 11 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 3500 FEET...

* WHAT...Heavy snow. Plan on difficult travel conditions. 

* WHERE...Cascade mountains around pass level and above.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Total snow from this frontal system will 10
  to 20 inches. The snow level has been below the level of
  Snoqualmie Pass all morning but the snow level will rise to
  around 3500 feet this evening as milder air behind the front
  arrives.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ569-120600-
/O.CON.KSEW.WS.W.0001.000000T0000Z-180112T0600Z/
Cascades of Pierce and Lewis Counties-
Including Paradise and Crystal Mountain Ski Area
1200 PM PST Thu Jan 11 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 4000 FEET...

* WHAT...Heavy snow. Plan on difficult travel conditions. 

* WHERE...Cascade mountains around pass level and above.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Total snow from this frontal system will be
  12 to 24 inches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ513-120600-
/O.CON.KSEW.WW.Y.0003.000000T0000Z-180112T0600Z/
Olympics-
1200 PM PST Thu Jan 11 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 4000 FEET...

* WHAT...Snow, heavy at times. Plan on difficult travel
  conditions. 

* WHERE...Olympic mountains above 4000 feet, including Hurricane 
  Ridge.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times. Total snowfall from this frontal system at Hurricane
  Ridge will be around 10 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 10, 9:40 AM PST, 10 minutes earlier.

Area forecast discussion, Jan 10, 9:40 AM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
940 AM PST Wed Jan 10 2018

.SYNOPSIS...A storm system will bring active weather to the
region this afternoon through Thursday evening. Expect rain,
mountain snow with windy conditions particularly along the coast
Thursday afternoon and evening. High pressure will build into the
area Friday into the weekend bringing generally drier conditions. An
active pattern is expected to return next week with a series of
systems forecast to affect the area through mid week.

&&

.SHORT TERM...Precipitation will begin to work into the area
late this afternoon as a warm front begins to nudge into the region.
This will become fully established by late evening with the heaviest
rainfall Thursday morning and afternoon. Precipitation amounts have
been highlighting impacts to some area rivers particularly for the
more flood prone rivers. See the Hydro section below or the
Hydrologic Outlook for more details. In addition to rainfall, there
will be snow impacts to area mountains with snowfall totals with
Winter Storm Warning Criteria over the Cascades and likely Advisory
amounts over the Olympics particularly for Hurricane Ridge. Have
upgraded the winter storm watch for the Cascades to a warning
begining late this evening through Thursday evening as well as an
advisory for the Olympics. Expeceted snow totals for the Cascades
continue to fall in the 10 to 20 inch range with the heaviest
accumulations during the day Thursday above 3500 feet. For the
Olympics expect 8 to 12 inches above 4000 feet. In addition to the
precipitation impacts associated with this storm system have issued
a wind advisory for the Central and North Washington Coast for
Thursday afternoon as the surface low moves into the coastal waters
and onshore. Expect winds to rise to 20 to 30 mph with gusts to 45
mph late in the afternoon and evening. Elsewhere breezy conditions
with gusts to 35 mph.

Upper level heights begin to build over the region by early Friday
morning setting the stage for drier more benign weather into the
weekend. Expect lingering showers particularly over the Cascades
Friday with snow levels around 3000 to 3500 feet.

.LONG TERM...from previous discussion...Dry weather and offshore
flow look to continue as the upper ridge remains in place Saturday
and most of Sunday before moving east. Models in a little
disagreement as to when next rain-making system to enter the
area...GFS proving to be faster with rain expected to move onto the
coast by late Monday morning...while the ECMWF holds off until
Monday night...a 12-18 hour difference. While the details of next
week may be subject to argument between the two models...the general
pattern looks to be the same for each with a series of systems
pushing through W WA...making for continued cool and wet conditions.
 SMR

&&

.AVIATION...Northwest flow aloft today will become west tonight.
A warm front will lift through the area this afternoon and evening.
A strong frontal system will reach the area Thursday morning. The
air mass is moist and stable. Mostly mid and high level clouds this
morning. Low level moisture will increase this afternoon and evening
with MVFR ceilings becoming widespread tonight.

KSEA...Mid and high clouds this morning. There are some patchy MVFR
ceilings in the area but the chance of this happening at the
terminal does not seem high enough to warrant a mention in the TAF.
Ceilings should lower to VFR low clouds this afternoon and MVFR
tonight. Southerly wind 4-8 knots. Schneider

&&

.MARINE...A warm front will lift through the area this afternoon
and evening with small craft advisory strength southeast winds
developing over the Coastal Waters. A stronger frontal system will
move through the area Thursday with gales possible for the Coastal
Waters and small craft advisory strength winds most other waters.

Weak high pressure will move over the area Friday. A weak warm front
will lift through the area Friday night and Saturday morning. A cold
front will approach the Coastal Waters from the west on Sunday.
Schneider

&&

.HYDROLOGY...From Previous Discussion...The frontal system that
moves through the area Thursday could drive a few rivers up toward
flood stage--The Skokomish river and White River at R street have
forecasts up near flood stage. Rivers flowing off the Cascades from
about King County south are worth watching Thursday because the
front will tend to hang up there a bit longer.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 10 PM this evening to 10 PM PST
     Thursday for Cascades of Pierce and Lewis Counties-Cascades
     of Snohomish and King Counties-Cascades of Whatcom and
     Skagit Counties.

     Winter Weather Advisory from 10 PM this evening to 10 PM PST
     Thursday for Olympics.

     Wind Advisory from noon Thursday to midnight PST Thursday night
     for Central Coast-North Coast.

PZ...Gale Watch from Thursday morning through Thursday evening for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 6 AM PST Thursday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:58 AM PSTGale WatchSEW12 hr
Jan 10, 9:50 AM PSTWinter Weather AdvisorySEW36 hr
Jan 10, 10:00 AM PSTWind AdvisorySEW28 hr
Jan 10, 2:52 PM PSTGale WarningSEW28 hr
Jan 10, 2:52 PM PSTSmall Craft Advisory for Rough BarSEW60 hr
Jan 10, 2:52 PM PSTSmall Craft AdvisorySEW28 hr

Nearby

Winter Storm Warnings in Washington, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.